“Ozempic face” is a term for common side effects of the type 2 diabetes medication semaglutide (Ozempic). It can cause sagging and aging of facial skin. A doctor may recommend lifestyle modifications or facial fillers to treat skin and facial side effects.

Novo Nordisk manufactures Ozempic as a medication to treat type 2 diabetes in adults. It also has Food and Drug Administration (FDA) approval for chronic weight management in people who are overweight or living with obesity.

Ozempic is available as an injectable pen. Health experts recommend injecting it under the skin of the thigh, upper arm, or abdomen once per week, always on the same day. However, many people take it without a prescription to try to reach their desired body weight. High demand among people who use it off-label is causing a limited supply in the United States.

This article will explain the term “Ozempic face,” including how Ozempic affects the face, other possible side effects of the medication, and how to avoid the facial effects of Ozempic.

An illustration highlighting the symptoms of 'Ozempic face'Share on Pinterest
Illustrated by Jason Hoffman

Dr. Paul Jarrod Frank, a cosmetic and celebrity dermatologist, coined the term “Ozempic face” after treating many individuals with this symptom.

How does Ozempic affect the face?

Semaglutide, the generic name for Ozempic, is part of a class of medications known as incretin mimetics. These ensure the pancreas releases sufficient insulin when the blood glucose level is high.

Additionally, Ozempic acts as a long lasting and effective glucagon-like peptide-1 receptor agonist. This means it makes a person feel fuller and delays gastric emptying so they can consume fewer calories.

While Ozempic is safe to use with a doctor’s recommendation, it can cause rapid weight loss that is often more pronounced on the face.

Facial fat serves a protective function and affects facial aesthetics and elasticity. Weight loss can cause dermatological changes and shrinking because the fat that stretches and cushions the skin is no longer in place.

The skin of the face also loses its ability to retract after an episode of rapid weight loss due to reduced levels of elastin and collagen, which are essential for structural integrity.

As a result, people taking Ozempic may report the following facial symptoms:

  • increased signs of aging, such as more lines and wrinkles
  • loss of fat, which can lead the skin to become loose and sag
  • a hollowed-out appearance
  • lipodystrophy, which affects how the body accumulates and stores fat

While Ozempic is safe, its side effects can range from mild to severe. These can include:

In rare instances, people may also experience serious adverse effects, including:

If a person takes Ozempic as a prescription medication, they may be unable to prevent facial side effects. However, if these are a cause for concern, a doctor may recommend any of the following:

  • reducing the dosage
  • changing to a different medication
  • drinking 1–2 liters of water every day
  • improving protein intake with a protein-rich diet
  • using dermatological fillers
  • lifestyle modifications to maintain a healthy weight

If a person decides to stop taking Ozempic, it can take about 5 weeks from the last dose for the drug to clear from their system.

A 2022 study explored changes in body weight and metabolic risk factors among 1,961 participants 1 year after semaglutide treatment.

The authors found that stopping can cause a person to regain lost weight.

After stopping, a person may also notice the following:

  • increased cravings
  • an absence of side effects
  • blood sugar spikes

A person will need to contact a doctor if they experience any severe side effects from taking Ozempic. They can document their symptoms and share them with the doctor.

People should be aware that Ozempic has a boxed warning for thyroid cancer risk. While research indicates it has caused thyroid cancer in animal trials, scientists are unsure if it increases the risk in humans.

Still, a person should speak with the doctor if they experience any of the following symptoms after taking Ozempic:

Here are some questions people often ask about Ozempic.

Does Ozempic change your face?

Used with a doctor’s guidance, Ozempic can cause rapid weight loss, which can be particularly visible in the face. A sudden loss of fat cells can reduce the appearance of smoothness and fullness in the face, resulting in a gaunt appearance.

What does an Ozempic face look like?

Changes in a person’s face may include:

  • more lines and wrinkles
  • loose and sagging skin due to loss of fat cells
  • a hollowed-out appearance

Does Ozempic age your skin and your face?

When people experience rapid weight loss, their skin does not always shrink at the same time. A lack of fat cells may also affect skin elasticity. Wrinkles and lines, usually associated with aging, can appear.

Ozempic is a treatment option for people with type-2 diabetes. Doctors may also prescribe it for chronic weight management among those with overweight or obesity. It can cause rapid weight loss and associated facial side effects that some call “Ozempic face.”

Health experts recommend people only use Ozempic as a doctor recommends. If someone experiences severe side effects from taking Ozempic, their doctor may stop prescribing the medication and recommend lifestyle changes.

When a person stops taking Ozempic, they may experience increased food cravings, an absence of side effects, and blood sugar spikes. They may also regain any weight they lost while taking it.